Missouri, 2006Damaging Wind in Missouri, September 22, 2006
September 22, 2006 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 22, 10:14 AM CST, 3 hours 47 minutes earlier.
Area forecast discussion, Sep 22, 10:14 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1114 AM CDT FRI SEP 22 2006
...MESOSCALE CONVECTIVE DISCUSSION...
A FEW UPDRAFTS HAVE ALREADY BEEN TRIGGERED THIS MORNING IN RESPONSE
TO RAPID MOISTURE TRANSPORT BACK INTO SOUTHERN MISSOURI. RADAR
SUGGESTS THAT MOST OF THESE UPDRAFTS ARE BEING CAPPED OFF BY A MID
LEVEL SUBSIDENCE INVERSION NOTED FROM THE KSGF 12Z RAOB AT AROUND
15-18 KFT. WITH INCREASE HEATING AND DEEPENING MOISTURE...THIS CAP
(SUBSIDENCE INVERSION) WILL PROBABLY BREAK WITHIN THE NEXT HOUR OR
SO.
THE ENVIRONMENT IS RIPE FOR TORNADOES...LARGE AND DESTRUCTIVE
TORNADOES CAN NOT BE RULED OUT. EFFECTIVE DEEP LAYER SHEAR ACROSS
THE REGION IS IMPRESSIVE WITH 60-70 KNOTS...0-1KM HELICITIES RANGING
FROM 150-300M2/S2. A MODIFIED 12Z KSGF RAOB SUGGESTS THAT 1500-2000
J/KG OF ML CAPE EXISTS ACROSS A BROAD AREA OF SW MO...AND WILL ONLY
INCREASE WITH TIME
IN THE SHORT TERM...THE AREA OF MOST CONCERN IS ALONG AND SOUTHEAST
OF A LINE FROM GROVE OKLAHOMA TO LAKE OF THE OZARKS.
CRAMER
LONG TERM (SATURDAY NIGHT - THURSDAY)...
THIS PERIOD APPEARS TO BE QUIET IN THE WAKE OF OUR ONGOING STORM
SYSTEM. COLD FRONT WILL SPREAD THROUGH A CANADIAN AIRMASS THAT WILL
SCOUR MOISTURE FROM THE DEEP SOUTH AND INTO THE GULF. THIS WILL
LIMIT ANY POTENTIAL FOR ACTIVE WEATHER THROUGH TUESDAY NIGHT. THERE
MAY BE A COUPLE OF WEAK DISTURBANCES MIGRATING THROUGH THE NORTHWEST
FLOW DURING THESE PERIODS...BUT WEAK LIFT AND LOW MOISTURE MAY ONLY
YIELD CLOUD COVER.
THE GFS SUGGESTS THAT A STRONGER WAVE COULD IMPACT THE REGION BY
WEDNESDAY. MOISTURE WILL STILL BE LACKING HOWEVER BETTER LIFT WITH
THIS SYSTEM JUSTIFIES SOME CHANCE POPS FROM WEDNESDAY THROUGH
THURSDAY. FOLLOWED THE MEX POPS NUMBERS WITH THESE PERIODS. FALL
LIKE TEMPERATURES WILL BE OBSERVED THROUGH THE UPCOMING WORK WEEK
WITH HIGHS IN THE 70S AND 80S...AND LOWS RANGING FROM THE 40S TO THE
MID 50S.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, Sep 22, 12:00 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI SEP 22 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT FRI SEP 22 2006
...PARTICULARLY DANGEROUS SITUATION THIS AFTERNOON...
...TORNADIC STORMS POSSIBLE THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING POTENTIALLY LONG TRACK
TORNADOES...DAMAGING WINDS IN EXCESS OF 80 MPH...AND HAIL IN
EXCESS OF GOLF BALL SIZE.
AREAS AFFECTED AND TIMING:
ALL OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS THROUGH TONIGHT.
THE HIGHEST RISK AREA WILL BE EAST OF HIGHWAY 65 THROUGH 9 PM.
DISCUSSION:
STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHWEST
MISSOURI AND NORTHWEST ARKANSAS EARLY THIS AFTERNOON...AND MOVING
QUICKLY TO THE NORTHEAST AT 40 TO 50 MPH.
EAST OF HIGHWAY 65...ATMOSPHERIC CONDITIONS WILL BE MOST
FAVORABLE FOR TORNADOES THIS AFTERNOON AND EVENING...ALONG AND
EAST OF AN OSAGE BEACH TO NEOSHO LINE. LARGE HAIL TO THE SIZE OF
BASEBALLS AND DAMAGING WINDS IN EXCESS OF 80 MPH WILL ALSO
ACCOMPANY THESE STORMS.
THUNDERSTORMS MAY REDEVELOP OVER MUCH OF THE OUTLOOK AREA
AFTER MIDNIGHT. THE GREATEST HAZARDS WITH THESE STORMS WILL BE
QUARTER SIZE HAIL AND WINDS IN EXCESS OF 60 MPH. AT THIS
TIME...THE TORNADO THREAT APPEARS MINIMAL AFTER MIDNIGHT.
HEAVY RAINFALL LEADING TO LOCALIZED FLOODING WILL BE POSSIBLE
ACROSS ALL OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON SATURDAY
AFTERNOON AND EVENING. PERSONS EAST OF HIGHWAY 65 CAN EXPECT HAIL
UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60
MPH. A TORNADO OR TWO CANNOT BE RULED OUT.
HEAVY RAINFALL LEADING TO LOCALIZED FLOODING WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH MID EVENING
ALONG AND EAST OF A LINE FROM NEOSHO TO OSAGE BEACH. SPOTTERS AND
EMERGENCY MANAGERS ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
SHOULD MONITOR THE DEVELOPMENT OF THIS SIGNIFICANT SEVERE WEATHER
EVENT CLOSELY.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
TERRY
In the hours before
Local storm report, Sep 22, 12:52 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL DIXON 37.99N 92.09W
09/22/2006 E1.75 INCH PULASKI MO LAW ENFORCEMENT
&&
HATCHLocal storm report, Sep 22, 12:55 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL HOUSTON 37.33N 91.96W
09/22/2006 E0.88 INCH TEXAS MO LAW ENFORCEMENT
&&
HATCHLocal storm report, Sep 22, 1:12 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND DMG 3 NE ROLLA 37.98N 91.73W
09/22/2006 PHELPS MO BROADCAST MEDIA
TWO LARGE TREES DOWN ONE BLOCKING HIGHWAY E.
0205 PM HAIL VICHY 38.11N 91.76W
09/22/2006 E0.88 INCH MARIES MO POST OFFICE
0206 PM HAIL 4 NE ROLLA 37.99N 91.72W
09/22/2006 E2.75 INCH PHELPS MO AMATEUR RADIO
&&
HATCHLocal storm report, Sep 22, 1:13 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
213 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL ROLLA 37.95N 91.77W
09/22/2006 E0.88 INCH PHELPS MO TRAINED SPOTTER
AT THE ROLLA AIRPORT.
&&
HATCHLocal storm report, Sep 22, 1:29 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TORNADO 2 E ST. JAMES 38.00N 91.58W
09/22/2006 PHELPS MO PUBLIC
ALONG INTERSTATE 44.
&&
HATCHLocal storm report, Sep 22, 1:32 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TORNADO 2 E ST. JAMES 38.00N 91.58W
09/22/2006 PHELPS MO PUBLIC
UNCOMFIRMED REPORT,LOCATED ALONG INTERSTATE 44.
&&
HATCHThunderstorm Wind, Phelps
- When
- September 22, 2:01 PM CST
- Where
- Phelps County, 3 mi NE of Rolla
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.983, -91.733
Thunderstorm winds downed two large trees, one blocking Highway E.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, September 22 to 23, 20064 deaths · $1.1 million · 1 in hail · 24 events
- Tornado in Missouri, September 22, 20065 injured · $7.0 million · F4 · 1 event
- Tornado in Illinois, September 22, 20062 injured · $500,000 · F3 · 1 event
- Tornado in Alabama, September 22, 20063 injured · $1.5 million · F2 · 1 event
- Tornado in Illinois, September 22, 20061 injured · $800,000 · F2 · 1 event
- Hail and Damaging Winds in Arkansas, September 22, 20061 death · 1 injured · $2,000 · 1.25 in hail · 8 events
- Rip Current in North Carolina, September 22, 20061 death · 1 event
- Strong Wind in Texas, September 22, 20061 death · $3,000 · 1 event
- Tornado in Missouri, September 22, 2006$150,000 · F2 · 1 event
- Tornado in Missouri, September 22, 20062 injured · $1.5 million · F1 · 1 event
- Tornado in Alabama, September 22, 2006$75,000 · F2 · 1 event
- Flash Flooding and Hail in Arkansas, September 22 to 23, 2006$3.7 million · 1.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534744.